Tennessee, 2003

Flash Flooding and Damaging Winds in Tennessee, June 15 to 16, 2003

June 15 to 16, 2003 · NWS OHX · 19 events in 16 counties and zones

15 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 12:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 12:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN JUN 15 2003

UPDATE TO TWEAK CODED CITY NUMBERS

OHX RADAR SHOWING MOSTLY SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE AREA AT MID AFTERNOON. THERE HAS BEEN VERY LITTLE IN THE WAY OF
LIGHTNING THUS FAR. FRONTAL BOUNDARY JUST SOUTH OF OHIO RIVER HAS
BECOME SO DIFFUSED ITS DIFFICULT TO EVEN FIND IT MUCH LESS CALL IT A
FRONT ANY LONGER. VERY LITTLE IN THE WAY OF DISCONTINUITY CAN BE
FOUND.

MODELS ARE SIMILAR IN KEEPING MOIST AND SOMEWHAT UNSTABLE AIRMASS
OVER THE REGION FOR THE NEXT SEVERAL DAYS BUT NOT MUCH IN THE WAY
OF FORCING TO KEY ON. NO DOUBT AFTERNOON HEATING WILL PLAY A ROLE
IN CONVECTION BUT ALSO EXPECT SOME NOCTURNAL TO OCCUR AS WELL.

FOR THE EVENING PACKAGE PLAN TO BACK OFF ON POPS A LITTLE FROM
PREVIOUS FORECAST AND GO WITH SOMETHING LIKE SCATTERED SHOWERS
AND POSSIBLY A THUNDERSTORM OVERNIGHT AND SAME FOR MONDAY. POPS IN
GENERAL HAVE BEEN RUNNING A LITTLE HIGH FOR WHAT IVE BEEN SEEING ON
RADAR LAST COUPLE OF DAYS.

PRELIMINARY NUMBERS:
NASHVILLE  67 82 67 83 67  3444
CROSSVILLE 66 80 66 80 65  4554

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jun 15, 4:30 AM CST, 10 hours 55 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING A SURFACE BOUNDARY AREA WAS LOCATED IN NORTHWEST MIDDLE
TENNESSEE AND WILL STAY AROUND THE MID STATE AREA THROUGH THURSDAY.
TODAY THIS FRONT WILL BRING A LIKELY CHANCE OF SHOWERS AND
THUNDERSTORMS TO MIDDLE TENNESSEE. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THURSDAY. ISOLATED EVENTS OF
GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL
AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Flash Flood, Williamson

When
June 15, 3:25 PM CST to 4:15 PM CST
Where
Williamson County, 5 mi SW of Franklin
Reported by
DEPT OF HIGHWAYS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Water was across Old Hillsboro Road near Leipers Fork.

Thunderstorm Wind, Perry

When
June 15, 4:06 PM CST
Where
Perry County, 8 mi WSW of Linden
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -87.983

Trees were down on power lines at U.S. Highway 412 and the Tennessee River.

Flash Flood, Cheatham

When
June 15, 8:30 PM CST to 11:00 PM CST
Where
Cheatham County, 7 mi N of Ashland City
Reported by
LAW ENFORCEMENT
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Highway 49 flooded in several spots from Pleasant View to I-24.

Flash Flood, Houston

When
June 16, 12:45 PM CST to 3:45 PM CST
Where
Houston County, Tennessee Ridge
Reported by
DEPT OF HIGHWAYS
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

TDOT reported culvert overflowed. About 2 inches of rain fell in one hour.

Thunderstorm Wind, Davidson

When
June 16, 3:15 PM CST
Where
Davidson County, 10 mi NE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -86.700

2 trees were blown down near the Rivergate Mall.

Thunderstorm Wind, Wayne

When
June 16, 3:35 PM CST
Where
Wayne County, Northeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.367, -87.667

TDOT reported a tree down in the northeast part of the county.

Thunderstorm Wind, Sumner

When
June 16, 3:40 PM CST
Where
Sumner County, Hendersonville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -86.617

Trees and power lines were down on McCrory Lane.

Thunderstorm Wind, Sumner

When
June 16, 3:45 PM CST
Where
Sumner County, Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.283, -86.617

Public report of large tree limbs were down in the northern part of the city.

Thunderstorm Wind, Bedford

When
June 16, 5:05 PM CST
Where
Bedford County, Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.467

Trees were blown down on Oakwood Dr. and Lane Pkwy. Trees were also blown down from Sims Road just west of Shelbyville through the northern part of the city.

Thunderstorm Wind, Warren

When
June 16, 5:40 PM CST
Where
Warren County, Centertown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.717, -85.917

TDOT reported a tree was blown down on U.S. Highway 70S.

Thunderstorm Wind, Dekalb

When
June 16, 5:45 PM CST
Where
Dekalb County, Dowelltown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.017, -85.933

TDOT reported a tree was blown down near the intersection of U.S. Highway 70 and Dry Creek Rd.

Thunderstorm Wind, Cannon

When
June 16, 5:50 PM CST
Where
Cannon County, 7 mi NE of Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.900, -86.000

TDOT reported a tree was blown down on Gunther Hollow Road in the Short Mountain area of Cannon County.

Thunderstorm Wind, Warren

When
June 16, 6:00 PM CST
Where
Warren County, 1 mi N of Mc Minnville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.683, -85.783

TDOT reported a tree was blown down on Highway 56 north.

Thunderstorm Wind, White

When
June 16, 6:15 PM CST
Where
White County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.933, -85.450

TDOT reported a few trees were blown down.

Thunderstorm Wind, Putnam

When
June 16, 6:20 PM CST
Where
Putnam County, 5 mi N of Cookeville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.233, -85.500

TDOT reported a tree was down on Ben Mason Rd.

Thunderstorm Wind, Overton

When
June 16, 7:15 PM CST
Where
Overton County, Alpine
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -85.217

Trees were blown down on Highway 52.

Thunderstorm Wind, Cumberland

When
June 16, 7:40 PM CST
Where
Cumberland County, 5 mi S of Crossville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.883, -85.033

Trees were blown down in the Lake Tansi area.

Thunderstorm Wind, Fentress

When
June 16, 7:40 PM CST
Where
Fentress County, Jamestown
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -84.917

Trees and power lines were blown down near Airport Estates.

Flash Flood, Fentress

When
June 16, 8:15 PM CST to 11:00 PM CST
Where
Fentress County, Jamestown
Reported by
LAW ENFORCEMENT
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Water was rising near apartments in Jamestown. Water was bumper high to vehicles in some locations. Apartments were being evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362960, 5362961, 5362962, 5363025, 5362963, 5363026, 5363018, 5362966, 5362964, 5363024, 5363023, 5363022, 5363021, 5363020, 5363019, 5362965, 5362967, 5362968, 5363017.